Mississippi, 2001

Damaging Wind in Mississippi, July 5, 2001

July 5, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT THU JUL 5 2001

DIGGING ERN US TROF IS AIDING MCS DEVELOPMENT ACROSS THE LOWER MS/TN
VALLEY REGION TODAY. ASSOCIATED BAND OF STEEPER 850-500MB LAPSE RATES
AND MID LEVEL WESTERLIES ARE STEADILY PUSHING SOUTH ACROSS THE REGION
AND CONVECTION IS DEVELOPING RAPIDLY ACROSS NRN PORTIONS OF FORECAST
AREA. EXPECT THIS FORCING FOR TSTM DEVELOPMENT TO EVENTUALLY REDEVELOP
OVER SW HALF OF AREA LATER TONIGHT PER LATEST MESOETA...WITH BEST
LOW LEVEL THETAE RIDGE/ADVECTION NOSING INTO NE LA/WRN MS. WILL BE
PLACING HIGHEST POPS AND MENTION OF SEVERE OVER SRN/CNTRL COUNTIES/
PARISHES FOR TONIGHT.

LATEST MODEL RUNS CONTINUE TO "DRY" AIRMASS OUT OVER MOST OF AREA BY
TOMORROW AFTN WITH MID LEVEL HEIGHT RISES/WARMER MID LEVEL TEMPS
MAKING ANY CONVECTION DIFFICULT TO COME BY. WILL CONTINUE TREND OF
LOWER POPS FOR FRIDAY. IN ADDITION...INCREASING INFLUENCE FROM THE
MID LEVEL RIDGE WILL INCREASE SENSIBLE HEAT/HUMIDITY FOR FRI AFTN...
AND ESPECIALLY BY SAT AFTN. FWC GUIDANCE TEMPS INDICATE A FEW 100+
READINGS OVER WRN HALF OF THE FORECAST AREA...BUT IT HAS TENDED TO
BE A LITTLE TOO WARM THIS SEASON. SLIGHTLY "COOLER" MAV NUMBERS LOOK
BETTER AND WILL GO CLOSER. IN ANY CASE...WILL NEED MENTION OF HOT AND
HUMID IN ZONE WORDING. OVERALL...THE WEEKEND SHOULD BE LARGELY
CONVECTION-FREE WITH 500 MB TEMPS WARMING TO AROUND -4 DEG C.

IN THE EXTENDED...12Z AVN IS CONSISTENT WITH 00Z MRF IN BRINGING
ANOTHER PIECE OF MID LEVEL ENERGY AROUND EASTERN SIDE OF RIDGE...
BRINGING AN INCREASED CHANCE OF TSTMS FOR AT LEAST CNTRL/ERN
COUNTIES MON/TUES. OTHERWISE...TYPICAL SUMMER-TIME REGIME WITH
WIDELY SCATTERED AFTN/EVENING TSTMS SHOULD BE RULE LATER THIS WEEK.

PRELIM NUMBERS...
JAN 72/96/72/98/74 5311-
MEI 70/95/70/98/74 5311-

.JAN...
MS...SEVERE THUNDERSTORM WATCH #515 FOR SE AR NE LA AND CNTRL MS
UNTIL 7 PM CDT.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Jul 5, 1:06 PM CST, 3 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT THU JUL 05 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
PORTIONS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF NORTH MISSISSIPPI THROUGH THIS EVENING.
MOST OF THE SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF
HIGHWAY 82 FROM NEAR CROSSETT ARKANSAS...TO GREENWOOD...TO
COLUMBUS. THESE STORMS WILL BE CAPABLE OF PRODUCING  DAMAGING
STRAIGHT-LINE OR DOWNBURST WINDS. LARGE HAIL...WITH DIAMETERS
NEAR TWO INCHES...IS ALSO POSSIBLE.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS THE TEMPERATURES
RISE INTO THE 90S OVER MOST AREAS. DIURNAL HEATING WILL COMBINE
WITH ABUNDANT MOISTURE AND FAVORABLE UPPER-LEVEL CONDITIONS TO
DESTABILIZE THE AIRMASS OVER THE REGION.

THUNDERSTORM ACTIVITY SHOULD GRADUALLY WEAKEN LATER TONIGHT...AS
HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE MIDDLE MISSISSIPPI
RIVER VALLEY. AS THE HIGH PRESSURE BUILDS SOUTH...THUNDERSTORMS
WILL DIMINISH OVER THE AREA FROM THE NORTHWEST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY THIS AFTERNOON THROUGH EARLY TONIGHT.

...SEASONAL THREATS...
THE COMBINATION OF HIGH RELATIVE HUMIDITIES AND WARM AFTERNOON
TEMPERATURES WILL PRODUCE HEAT INDICES OVER 105 DEGREES ACROSS
THE REGION THROUGH THE EARLY EVENING HOURS. AFTERNOON
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS... AND MISSISSIPPI. THESE
TEMPERATURES WILL GRADUALLY DROP THROUGH THE 80S THIS EVENING
AFTER THE SUN SETS. DEW POINT TEMPERATURES WILL REMAIN IN THE
LOWER AND MIDDLE 70S.

BEFORE THE TEMPERATURES BEGIN TO DROP...THE EXCESSIVE DAYTIME
HEAT AND HUMIDITIES WILL MAKE THE AIR FEEL WARMER TO THE NAKED
SKIN THAN ACTUAL TEMPERATURE MEASUREMENTS. WHEN HEAT INDICES
RISE...THE BODY IS SOMETIMES UNABLE TO COOL ITSELF PROPERLY.
THROUGH THE REMAINDER OF THIS AFTERNOON...AVOID OVER-EXPOSURE TO
THESE DANGEROUS CONDITIONS. DRINK PLENTY OF WATER AND STAY AS
COOL AS POSSIBLE.

AFTER THE EARLY EVENING HOURS...THE HEAT INDICES WILL DROP WELL
BELOW 100 DEGREES. BEHIND THE FRONT...LESS HUMID AIR WILL
EVENTUALLY FILTER INTO THE LOWER MISSISSIPPI RIVER VALLEY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 5, 3:11 PM CST, 1 hour 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ027-028-031>033-035>059-
052215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT THU JUL 5 2001

SEVERE THUNDERSTORM WATCH NUMBER 515 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST ARKANSAS...

  ASHLEY          CHICOT

THE WATCH REMAINS IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI...

  LAUDERDALE      WINSTON         WARREN          NEWTON
  RANKIN          SMITH           LEAKE           NESHOBA
  SIMPSON         JASPER          HUMPHREYS       CHOCTAW
  KEMPER          ISSAQUENA       HINDS           HOLMES
  MADISON         CLARKE          SCOTT           COPIAH
  YAZOO           ATTALA          NOXUBEE         SHARKEY
  JEFFERSON       CLAIBORNE

IN NORTHEAST LOUISIANA...

  EAST CARROLL    MADISON         FRANKLIN        CONCORDIA
  RICHLAND        TENSAS          CATAHOULA      x WEST CARROLL
  MOREHOUSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 5, 5:00 PM CST
Where
Lauderdale County, 5 mi S of Toomsuba
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -88.517

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257266.